Migraine Drug May Up Risk of Eating Disorders in Some Teens
Written by Editor   
Friday, May 01, 2015 12:00 AM

A new report has linked a migraine medication to increased odds of eating disorders in some teens.  The drug in question is called topiramate (Topamax). It's an established migraine drug for adults that was just approved for use in teens in 2014. Appetite reduction and weight loss are common side effects of the drug, according to the report authors.  For a handful of kids the weight loss can trigger symptoms of an eating disorder.

It's important to note that the report only showed an association between taking the drug and eating disorders; it did not prove the drug can actually cause an eating disorder.

What the report suggests, she said, is that there are some teens who are especially vulnerable to eating disorders and the drug may increase that risk.

A spokesman for Janssen Pharmaceuticals Inc., which makes and sells topiramate, said the Titusville, N.J.-based company will weigh the findings carefully.  "We are reviewing the article, our database and the medical literature, and will report any findings to the FDA [U.S. Food and Drug Administration] as appropriate," Greg Panico, communications leader of neuroscience at Janssen Research & Development, said in a statement.

The link between the migraine medicine and eating disorders is not new, said Dr. Russell Marx, associate medical director at the Eating Recovery Center in Denver and chief science officer at the National Eating Disorders Association. "We see this all the time, that topiramate can trigger an eating disorder, both in adults and teens," he said.  "It's well known that this medicine can cause weight loss," he said. Topiramate in combination with another drug, phentermine, is approved by the FDA for chronic weight management, he added.

If teens use topiramate for migraines, parents should be aware of warning signs of eating disorders, the experts agreed.  If you see some pervasive symptoms, like a lot of weight loss, don't dismiss it. Another warning sign is a change in normal behavior, such as an outgoing teen suddenly isolating herself and not engaging in activities with friends.

The report authors also suggested that doctors screen teen migraine patients for eating disorders and risk factors for eating disorders, and weight should be monitored carefully when someone first starts taking the drug.


Source: http://consumer.healthday.com/mental-health-information-25/anorexia-news-28/migraine-medicine-may-up-risk-of-eating-disorders-in-teens-698166.html